Illinois, 2022Flash Flooding in Illinois, August 19, 2022
August 19, 2022 · NWS LOT · 2 events in 1 county or zone
Multiple thunderstorms moved across parts of northwest Illinois during the evening of August 19th into the early morning of August 20th producing heavy rain and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms moved across parts of northwest Illinois during the evening of August 19th into the early morning of August 20th producing heavy rain and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 19, 8:00 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 19, 8:00 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
900 PM CDT Fri Aug 19 2022
.UPDATE...
Issued at 859 PM CDT Fri Aug 19 2022
Broad large scale ascent in the form of warm advection is
increasing in the vicinity of the Mississippi River this evening
in response to the arrival of a stout upper vort max. An initial
batch of showers and thunderstorms is ongoing across parts of
Winnebago, Ogle, and Lee counties, and expect this mass of
convection to continue to develop and expand south and westward
into Iowa. A second area of thunderstorms has recently begun to
materialize farther west of the river within a zone of enhanced
upper divergence at the northern terminus of a modest 60 kt jet
streak. DVN radar already shows outflow racing ahead of this
arcing area of thunderstorms, but additional isentropic ascent
should provide the impetus to result in additional development as
this feature presses east towards the region. Have increased
precipitation chances after 11 PM to midnight with recent HRRR
trends not looking too unreasonable.
Currently, am not really expecting much of a severe threat as this
main batch of convection rolls across our region late tonight with
mid-level flow still being pretty weak combined with a continued
gradual loss of MUCAPE as already mushy mid-level lapse rates
trend moist adiabatic as the column saturates. Some gusty winds
and perhaps a few instances of small hail would be about the most
we expect in our area. Localized heavy rain threat certainly
exists, at least until this second wave of precip helps move
things along at a better clip. Upwind Corfidi Vectors are pretty
uniformly expected to fall under 5-10 kts suggesting regenerative
development will have the potential to train over similar areas,
and can't discount the need for a flash flood warning west of I-39
if this activity remains entrenched. Updated products have been
sent.
Carlaw
&&
.SHORT TERM...
Issued at 308 PM CDT Fri Aug 19 2022
Through Saturday night...
A slow moving mid-level cyclone, currently over southern MN, is
expected to gradually shift southeastward into the Lower Great
Lakes by Saturday evening. As it does so, the area is likely to
experience a couple periods of showers and thunderstorms through
Saturday evening. The first wave of showers and storms is
in the process of developing now across southern IA, where
diurnal heating has resulted in an uncapped and unstable
environment in the vicinity of a surface frontal boundary. The
expectation is that thunderstorms will continue to develop across
this region eastward into northwestern IL late this afternoon into
the early evening as better upper level level diffluence within
the exit region of an upper level jet max continues to overspread
this area. These storms are expected to have an east-
northeastward movement, which should allow them to shift into
areas near and just west of the I-39 corridor after 7 or 8 this
evening. Some locally strong gusty outflow winds will be possible
through around sunset with the strongest storms, but expect this
threat to wane through the evening as the cluster of shower and
storms shifts eastward across the remainder of the area later this
evening and overnight.
Signs continue to point at a break in the activity during much, if
not all of the morning on Saturday as the initial round of
showers and storms weakens and moves eastward out of the area. For
this reason, I have lowered POPs into the lower chance category
for most areas through the morning hours, with any lingering
shower activity likely to remain isolated to widely scattered in
nature. Renewed thunderstorm development is expected during the
afternoon though as the main mid-level disturbance begins to
settle in over southern WI and northern IL. Some of these storms
could become strong/severe, particularly for areas along and
south of I-80, where the combination of better mid-level flow
around 30 kt (and shear) looks to overlap with the better
instability. The primary threat looks to be strong wind gusts,
though some hail could also be possible with any supercellular
structures. Locally heavy rainfall will also accompany these
storms into Saturday evening. The storm threat should then
gradually wane from west to east Saturday evening.
KJB
&&
.LONG TERM...
Issued at 301 PM CDT Fri Aug 19 2022
Sunday through Friday...
The main forcing with the upper-level low over the area on
Saturday will have shifted east of area by early Sunday morning,
but a secondary embedded compact wave tracking southward over
eastern Wisconsin/Lake Michigan will provide lingering mid-level
support into the area on Sunday. Weak dry air advection and
decreasing mid- level lapse rates will greatly reduce potential
coverage of showers and especially thunderstorms compared to
Saturday. At this point, isolated showers in the morning will
likely see some diurnal enhancement ahead of the approaching wave
by early afternoon, with a localized higher area of coverage
shifting south over the Chicago metro into east-central Illinois
and northwest Indiana in the afternoon and early evening.
NW/WNW flow aloft will prevail for much of next week, resulting
in generally seasonable temps for late August. A weak embedded
disturbance within a rather dry mid-level airmass may produce a
few spotty showers or sprinkles across the northern CWA on Tuesday
afternoon. Otherwise, the next chance of rain will be with a
stalling cold front over the area late Thursday into Friday.
Kluber
&&
.AVIATION...
For the 00Z TAFs...
Aviation forecast concerns:
* Multiple rounds of showers and storms through the period
- Greatest chance late eve at RFD, SAT afternoon areawide
* MVFR cigs SAT AM toward RFD, and areawide late Saturday
Showers and storms:
Occasional spotty showers are expected across the area this evening
covered by VCSH in the TAFs. A narrow axis of isolated thunderstorms
just west of the forecast area should eventually drift east toward
RFD, however eastward progress remains slow at this hour. Have
maintained a thunder mention at RFD from 3-7Z to account for this
and other activity across Iowa.
Further east it appears that lightning will be on a diminishing
trend upon their approach. For now have a TEMPO for SHRA during
the 6-12Z timeframe acknowledging there remains a non-zero threat
for a few lightning strikes.
Still think that shower coverage will diminish some Saturday morning
before additional scattered showers and storms develop in the
afternoon, covered by VCTS for the afternoon and PROB30 TSRA when
there is slightly better confidence in greater coverage of storms
near the terminals. Additional showers will remain possible at times
through the evening.
Ceilings:
CIGS are expected to remain mostly VFR through the evening and
overnight outside of any thunderstorms or heavier showers. Toward
RFD cigs will begin to decrease toward daybreak with models hinting
at low-end MVFR to near IFR possible through out the day on Saturday
there. Confidence is lower for the Chicago area terminals on CIG
trends outside of any thunderstorms. Have maintained mainly VFR
through the TAF, then trending toward MVFR Saturday evening.
Winds:
Any lingering gustiness from earlier this evening will continue to
ease with sunset. Directions will remain generally southerly (150-
210 degrees) overnight. Winds then trend WSW during the daylight
hours (outside of any thunderstorm outflow influences) with speeds
10-12kt with gusts in the upper teens to near 20kt. Winds then turn
light and variable Saturday evening and overnight as the upper low
moves directly overhead.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 19, 8:10 PM CST, 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
910 PM CDT Fri Aug 19 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-210215-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
910 PM CDT Fri Aug 19 2022 /1010 PM EDT Fri Aug 19 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk
Limited Excessive Rainfall Risk west of I-39
DISCUSSION...
Showers and thunderstorms will continue mainly west of I-39
through the rest of the evening. The severe weather threat will
continue to diminish. Heavy rainfall may lead to localized
instances of flash flooding, however, especially across parts of
western Ogle county.
Additional non-severe showers and thunderstorms are expected to
move into the region late this evening and overnight with a threat
for gusty winds. Additional locally heavy rainfall may result in
ponding of water on roadways, low-lying areas, and parking lots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Thunderstorm Risk.
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms are likely on Saturday and are possible on Sunday.
The greatest coverage of thunderstorms is expected Saturday
afternoon and evening. Isolated damaging wind gusts are possible
with the strongest storms Saturday afternoon and early Saturday
evening, primarily across central Illinois into northwest Indiana.
Storms will also produce brief torrential downpours, which could
result in ponding or minor flooding in typical low spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 mph.
LMZ740>745-210215-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
910 PM CDT Fri Aug 19 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Carlaw
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Aug 19, 6:29 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
729 PM CDT Fri Aug 19 2022
ILZ008-010-200115-
Ogle IL-Lee IL-
729 PM CDT Fri Aug 19 2022
...Strong thunderstorms will impact portions of western Ogle and
northwestern Lee Counties through 815 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shannon to 7 miles north of Sterling.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dixon, Mount Morris, Polo, Forreston, Leaf River, Nelson, Woodland
Shores, Adeline, Baileyville and Woosung.
Including the following interstate...
I-88 between mile markers 45 and 49.
This includes... Castle Rock State Park, Sauk Valley College, and
White Pines State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 8969 4220 8940 4194 8938 4171 8962
4174 8963 4193 8963 4193 8969
TIME...MOT...LOC 0029Z 217DEG 16KT 4214 8978 4190 8966
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CMSFlash Flood, Ogle
- When
- August 19, 8:45 PM CST to 11:30 PM CST
- Where
- Ogle County, 1.24 mi SW of Haldane to 1.04 mi SW of Haldane
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.050, -89.590
Route 26 was closed near Route 64 with water flowing over the road.
Flash Flood, Ogle
- When
- August 19, 9:00 PM CST to 11:30 PM CST
- Where
- Ogle County, 2.43 mi ESE of Forreston to 2.96 mi SE of Forreston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.101, -89.540
The intersection of W West Grove Road and NW Branch Road was closed due to water flowing over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, August 19, 20221 death · $4,000 · 2 events
- Damaging Wind in Idaho, August 19, 2022$500,000 · 1 event
- Flash Flooding and Hail in Iowa, August 19, 2022$20,000 · 3 in hail · 20 events
- Flash Flooding in South Carolina, August 19, 2022$36,000 · 5 events
- Flash Flooding and Flood in Arizona, August 19 to 20, 2022$15,000 · 12 events
- Flash Flood and Hail in Iowa, August 19, 20221.5 in hail · 10 events
- Damaging Winds in Georgia, August 19 to 20, 2022$1,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 19, 20221 in hail · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2022$1,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 19, 20224 events
- Hail and Damaging Wind in Nebraska, August 19, 20221.25 in hail · 4 events
- Flash Flooding and Debris Flow in Kentucky, August 19 to 20, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043663, 1043664.